Alert archive / Kansas / Winter Storm Watches in 2011
Winter Storm Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Mar 6, 2011, 4:04 AM CST for 6 counties in Kansas. It took effect at Mar 8, 2011, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 6, 2011, 4:04 AM CST (10:04 UTC)
- In effect from
- Mar 8, 2011, 12:00 AM CST
- Expired
- Mar 6, 2011, 12:05 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745 WWUS43 KDDC 061004 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CST SUN MAR 6 2011 ...A WINTER STORM IS HEADED FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS... .A WINTER STORM SYSTEM WILL MOVE RAPIDLY FROM THE WEST COAST ON MONDAY AND INTO THE CENTRAL PLAINS ON TUESDAY. SNOW IS EXPECTED TO BEGIN LATE MONDAY NIGHT AND LAST INTO MUCH OF TUESDAY. THE SNOW COULD BE HEAVY AT TIMES ALONG WITH NORTH WINDS OF 20 TO 35 MPH. KSZ030-031-043>046-062100- /O.NEW.KDDC.WS.A.0002.110308T0600Z-110309T0600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 404 AM CST SUN MAR 6 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING. * AREAS OF LIGHT SNOW ARE EXPECTED TO BEGIN LATE MONDAY NIGHT THEN BECOMING HEAVY AT TIMES ON TUESDAY BEFORE DECREASING TUESDAY EVENING. * THERE IS A POTENTIAL FOR 4 TO 8 INCHES OF TOTAL SNOW ACCUMULATION. HOWEVER THE TRACK OF THE STORM IS STILL UNCERTAIN SO SNOW TOTALS COULD CHANGE SIGNIFICANTLY. * NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH ARE ANTICIPATED WITH SOME BLOWING AND DRIFTING OF SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ 06
1 follow-up statement
837 WWUS43 KDDC 061805 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1205 PM CST SUN MAR 6 2011 ...WINTER WILL RETURN WITH A VENGEANCE... .A SIGNIFICANT WINTER STORM WILL MOVE ACROSS NORTHERN AND CENTRAL KANSAS MONDAY NIGHT INTO TUESDAY NIGHT. HEAVY SNOW WILL TRACK NORTH OF A LINE FROM SCOTT CITY TO LACROSSE. SOUTH OF THAT LINE, PRECIPITATION WILL BEGIN AS RAIN LATE MONDAY NIGHT, CHANGE BRIEFLY TO FREEZING RAIN OR SLEET OVERNIGHT...THEN CHANGE TO SNOW TUESDAY MORNING. IN ADDITION, NORTH WINDS WILL BLOW AT 20 TO 35 MPH ON TUESDAY...MAKING MATTERS WORSE. KSZ030-031-043>046-071000- /O.UPG.KDDC.WS.A.0002.110308T0600Z-110309T0600Z/ /O.NEW.KDDC.WS.W.0002.110308T0600Z-110309T0600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 1205 PM CST SUN MAR 6 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO MIDNIGHT CST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO MIDNIGHT CST TUESDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * AREAS OF LIGHT SNOW ARE EXPECTED TO BEGIN LATE MONDAY NIGHT...THEN BECOME HEAVY AT TIMES TUESDAY BEFORE DECREASING TUESDAY NIGHT. * THERE IS A POTENTIAL FOR 4 TO 8 INCHES OF TOTAL SNOW ACCUMULATION. * NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH ARE ANTICIPATED...WHICH WILL CAUSE SOME BLOWING AND DRIFTING OF SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ061>065-077>079-071000- /O.NEW.KDDC.WW.Y.0007.110308T0600Z-110309T0600Z/ HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT... CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS 1205 PM CST SUN MAR 6 2011 /1105 AM MST SUN MAR 6 2011/ ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ MONDAY NIGHT TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING RAIN OR SLEET AND SNOW...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ MONDAY NIGHT TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT. * RAIN WILL BEGIN MONDAY NIGHT AND POSSIBLY CHANGE TO FREEZING RAIN TUESDAY MORNING...AND THEN CHANGE TO SNOW TUESDAY. SNOWFALL AMOUNTS BY WEDNESDAY MORNING WILL RANGE FROM 1 TO 3 INCHES. * AREAS OF ICY SPOTS ON ROADWAYS, FOLLOWED BY A SNOW COVER, WILL RESULT IN VERY SLIPPERY DRIVING CONDITIONS. RAMPS...BRIDGES...RAISED HIGHWAYS...AND OVERPASSES WILL BE ESPECIALLY SUSCEPTIBLE TO ICY CONDITIONS. * NORTHWEST WINDS OF 20 TO 35 MPH MAY REDUCE VISIBILITY TO LESS THAN A MILE AT TIMES IN BLOWING SNOW. MINOR DRIFTING OF SNOW IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ 12
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 3:09 AM CST, 55 minutes earlier.
Area forecast discussion, Mar 6, 3:09 AM CST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 AM CST SUN MAR 6 2011 .DISCUSSION... DAYS 1-2... AN OPEN UPPER LEVEL SHORTWAVE TROUGH WILL BE MOVING INTO THE WEST COAST BY MONDAY MORNING THEN INTO THE FOUR CORNERS AREA BY MONDAY EVENING AND INTO COLORADO BY TUESDAY MORNING. A LEAD WAVE WILL EJECT OUT ACROSS WESTERN KANSAS ON MONDAY NIGHT GIVING SOME LIGHT PRECIPITATION. A COLD FRONT WILL ALSO MOVE INTO WESTERN KANSAS MONDAY WITH EAST WINDS SHIFTING NORTH. MODIFIED ARCTIC AIR COULD PUSH INTO THE FAR WEST COUNTIES BY TUESDAY MORNING ACCORDING TO THE MUCH COLDER WRF. WILL GO WITH LIKELY POPS IN THE NORTH FROM GARDEN CITY TO NEAR LACROSSE WITH SOME LIGHT RAIN CHANGING OVER TO SOME LIGHT SNOW. WILL GO WITH AROUND AN INCH OF SNOW IN THAT AREA ALSO. THE WRF LOOKS A BIT OVERDONE WITH QPF AND WILL STICK CLOSER TO THE GFS MODEL. WILL ALSO KEEP SOME LESSER POPS GOING ACROSS THE REST OF THE AREA WITH RAIN OR SNOW IN THE FAR WEST FROM LACROSSE TO DODGE CITY AND ELKHART AND RAIN IN THE SOUTHEAST FA. FORECAST SOUNDINGS OF THE MUCH COLDER WRF MODEL SHOWS SOME FREEZING DRIZZLE AND RAIN FROM AROUND HAYS TO DODGE CITY AND LIBERAL HOWEVER WILL DISCOUNT THIS FOR NOW AND NOT GET TOO CARRIED AWAY AND WAIT FOR LATER GUIDANCE. WITH EXPECTED SNOW TOTALS AFTER 6 AM TUESDAY INTO WEDNESDAY OR WEDNESDAY NIGHT OF UP TO 6 INCHES AND WILL GO WITH A WINTER STORM WATCH BEGINNING AT MIDNIGHT TUESDAY INTO MIDNIGHT WEDNESDAY FOR THE FAR NORTH COUNTIES OF SCOTT, LANE, NESS, RUSH, TREGO, AND ELLIS. FOR TODAY LOOK FOR INCREASING HIGH TO MID LEVEL CLOUDINESS WITH MOSTLY CLOUDY SKIES. SOUTHEAST WINDS AROUND 15 MPH SHIFT TO THE SOUTH 15 TO 25 MPH AND THEN TO EAST TO SOUTHEAST LATE THIS AFTERNOON AND EVENING. HIGH TEMPS LOOK TO BE FROM THE MID 50S NORTHEAST FA TO THE LOW 60S SOUTHWEST. THESE TEMPS ARE SLIGHTLY COOLER THAN GOING GUIDANCE BECAUSE CURRENT THINKING IS CLOUDS WILL HINDER SOME WARMING. FOR TONIGHT LOOK FOR MOSTLY CLOUDY SKIES CONTINUING WITH SOUTHEAST WINDS OF 15 MPH BECOMING EAST. OVERNIGHT LOWS LOOK TO BE AROUND 30 FAR WEST TO THE MID 30S EAST FA. ON MONDAY LOOK FOR MOSTLY CLOUDY SKIES WITH LOTS OF MID CLOUDS. COULD ALSO BE SOME VIRGA BUT NOT EXPECTING ANY PRECIP TO REACH THE GROUND. HIGH TEMPS SHOULD RANGE FROM THE LOWER 40S NORTH TO AROUND 50 SOUTH. FOR MONDAY NIGHT LOOK FOR CLOUDY SKIES WITH LOTS OF STRATUS DEVELOPING AND NORTH WINDS 15 TO 25 MPH. SOME LIGHT SNOW ACCUMULATIONS ARE EXPECTED NORTH AND LESSER WEST. OVERNIGHT LOWS LOOK TO BE IN THE MID 20S WITH WARMER MID 30S OVER MEDICINE LODGE. THE LOWS IN THE WEST COULD BE COLDER IF THE WRF MODEL IS CORRECT. DAYS 3-7... THE GFS - GEM AND ECMWF ALL PLACE WESTERN AND CENTRAL KANSAS IN A WIDESPREAD REGION OF UPPER DIFFLUENCE AND PVA WHICH WILL IMPLY WIDESPREAD UPWARD OMEGA DURING THIS PERIOD. THE WARM AIR ADVECTION WILL ALSO AID IN RAIN OR RAIN SHOWERS ACROSS MOST OF THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH MUCH OF THE DAY TUESDAY. THERE IS MORE UNCERTAINTY PERTAINING TO THE RAIN AND SNOW LINE, BUT THE BEST GUESS AT THIS TIME IS THAT THE 0 DEGREE ISOTHERM AT THE 850 MB LEVEL WILL HAVE REACHED A HAYS TO GCK LINE. FROM EXAMINING THE GFS FORECAST SOUNDINGS FOR TUESDAY, THERE IS SOME CONCERN THAT IT WILL BE A VERY SHARP CUTOFF BETWEEN RAIN AND SNOW, AND TO THE COLD SIDE, A VERY WET SNOW COULD BE PRODUCED GIVEN THE REAL PREFERRED DENDRITIC GROWTH ZONE IS GOING THE BE QUITE HIGH (WELL ABOVE 700 MB) AND THE REMAINDER OF THE MIDDLE AND LOWER TROPOSPHERE ARE NEAR IF NOT RIGHT ON THE 0 DEGREE ISOTHERM ON THE SKEW-T DIAGRAM. HAVING SAID THAT, THE EVENT IS YET A COUPLE OF DAYS OUT IN TIME AND SEVERAL MODEL RUNS REMAIN AS THE SYSTEM COMES INTO THE REGIONAL DOMAIN. THE UPPER HEIGHT FIELDS OF THE ECMWF AND GFS WERE IN PRETTY GOOD AGREEMENT WITH RESPECT TO THE TUESDAY SYSTEM, WHILE THE LAST GEM RUN WAS SLIGHTLY SLOWER IN TIMING AND ACTUALLY CLOSED OFF THE UPPER LOW SLIGHT FARTHER SOUTH INTO SOUTH CENTRAL KANSAS THAN THE OTHER OPERATIONAL RUNS. AS THE SYSTEM EXITS, THE BOUNDARY LAYER AIR TO THE SOUTH IS SPRINGLIKE, AND THE REPLACEMENT AIRMASS WILL BE PARTIALLY OF PACIFIC ORIGIN AND THE SURFACE ANTICYCLONE AIR OVER THE NORTHERN PLAINS IS ONLY AROUND 1025 MB. THE AMOUNT OF SURFACE SNOWPACK LEFT OVER COULD BE VERY SIGNIFICANT TO HOW WARM TEMPERATURES GET IN THE DAYS FOLLOWING, BUT AT THIS TIME, WE WOULD EXPECT A VERY RAPID MELTOFF. THURSDAY AND FRIDAY MAY SEE IMPRESSIVELY REBOUNDING TEMPERATURES INTO THE THE 60S AND 70S. .AVIATION... AN UPPER JET ALOFT WILL CONTINUE TO ADVANCE INTO THE REGION THOUGH TONIGHT, SATURATING THE COLUMN AND THICKENING THE MIDDLE AND UPPER LEVEL CLOUDS. THE BOUNDARY LAYER RATHER WILL REMAIN FREE OF CEILINGS THROUGH AT LEAST THE FIRST HALF OF THE FORECAST PERIOD. AFTER THAT, CONFIDENCE WANES AS A COLD FRONT IS POSITIONED TO SHOVE SOUTH INTO WESTERN KANSAS WHICH WILL LIKELY BRING WITH IT LOW LEVEL STRATUS BY 12Z MONDAY AS FAR SOUTH AS A HYS TO GCK LINE. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 32 45 28 / 0 10 10 50 GCK 59 30 44 25 / 0 10 10 60 EHA 63 31 49 27 / 0 0 10 40 LBL 63 31 49 27 / 0 0 10 40 HYS 56 32 41 27 / 0 20 30 70 P28 58 36 54 36 / 0 10 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING FOR KSZ030-031-043>046. && FN06/33
Hazardous weather outlook, Mar 5, 4:27 AM CST, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CST SAT MAR 5 2011 KSZ030-031-043>046-061>066-074>081-084>090-061030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CST SAT MAR 5 2011 /327 AM MST SAT MAR 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED ACROSS THE AREA TUESDAY AFTERNOON. IN ADDITION, WIDESPREAD SNOWFALL IS EXPECTED TO OCCUR BEHIND THIS FRONT ACROSS THE CENTRAL PLAINS, BUT THE EXACT TRACK OF THE STORM SYSTEM REMAINS YET TO BE DETERMINED. IT IS POSSIBLE THAT ACCUMULATION OF SNOW MAY OCCUR ALONG AND NORTH OF HIGHWAY 96. IT IS TOO EARLY TO KNOW WITH ANY AMOUNT OF CONFIDENCE HOW MUCH SNOW WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:05 PM CST | Winter Storm Warning | DDC | Ellis, Finney, Hamilton, Kearny, Lane, Ness and 3 more | 54 hr |
| Mar 6, 12:05 PM CST | Winter Weather Advisory | DDC | Clark, Comanche, Edwards, Ellis, Finney, Ford and 14 more | 54 hr |
Nearby
Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.